Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 158, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 4:27 PM EST for LaGrange County, Noble County, Indiana. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 4:27 PM EST (21:27 UTC)
- Expired
- Oct 24, 2001, 5:30 PM EST
- In force
- 63 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaGrange County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 4:50 PM EST | Tornado F1 | Indian Vlg, IN | Tornado touched down in extreme southeast Marshall county and moved northeast across Kosciusko county and into Noble county where the tornado dissipated near Rome City. Most significant F1 damage was north of Warsaw Indiana where 14 people were hurt at a facto |
| Oct 24, 4:50 PM EST | Thunderstorm Wind | Valentine, IN | Law enforcement reported a large tree down on house near Valentine. |
| Oct 24, 4:50 PM EST | Thunderstorm Wind | Shipshewana, IN | Law enforcement reported trees down in Shipshewana. |
| Oct 24, 5:00 PM EST | Tornado F1 | Kendallville, IN | |
| Oct 24, 5:00 PM EST | Thunderstorm Wind | Countywide, IN | Noble county Fire/rescue reported trees and power lines down across much of the county. Emergency management reported damage to homes from fallen trees and roof damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS53 KIWX 242129 SVRFWA INC053-069-087-113-183-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 427 PM EST WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN INDIANA HUNTINGTON COUNTY IN INDIANA LAGRANGE COUNTY IN INDIANA NOBLE COUNTY IN INDIANA WHITLEY COUNTY IN INDIANA * UNTIL 530 PM EST * AT 427 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF SHIPSHEWANA TO 20 MILES SOUTHWEST OF SWAYZEE...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... SHIPSHEWANA LIGONIER LAGRANGE KENDALLVILLE COLUMBIA CITY MARION GAS CITY HUNTINGTON ALBION A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 24, 2:30 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Local storm report, Oct 24, 3:57 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM GROVERTOWN IN 70 MPH TSTM GUST
10/24/01 STARKE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 24, 4:00 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM THORNHOPE IN WIND DAMAGE
10/24/01 PULASKI TREES DOEN.
@RUKWBCe
KDENWWUS53 KIWX 242100
SVSFWA
INZ003-242115-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM CDT WED OCT 24 2001
...TORNADO WARNING FOR LA PORTE COUNTY IN INDIANA HAS EXPIRED...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE TORNADO HAD MOVED NORTHEAST INTO ST. JOSEPH COUNTY INDIANA.
THUS THE TORNADO WARNING FOR LAPORTE COUNTY HAS BEEN CANCELED.
TORNADO REPORTS FROM LAW ENFORCEMENT WERE RECEIVED FROM WANATAH AND
NEAR LAPORTE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.Local storm report, Oct 24, 4:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM LA PORTE IN TORNADO
10/24/01 LAPORTE CAMPER TURNED OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0355 PM CRUMSTOWN IN TORNADO
10/24/01 ST.JOSEPH HOME DESTROYED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 4:07 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM STILLWELL IN WIND DAMAGE
10/24/01 LAPORTE ROOF OFF. POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 4:10 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM (SBN)MICHIANA ARPT SO BEN IN 89 MPH TSTM GUST
10/24/01 ST.JOSEPH ASOS REPORT.Local storm report, Oct 24, 4:21 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 2 W OSCEOLA IN ESTIMATED 60 MPH TSTM GUST
10/24/01 ST.JOSEPH REPORTED BY STORM
SPOTTER. TREES AND
TELEPHONE POLES DOWN.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:50 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 40 min |
| Oct 24, 3:06 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke, White | 24 min |
| Oct 24, 3:12 PM EST | Tornado Warning | IWX | LaPorte | 48 min |
| Oct 24, 3:27 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke, White | 18 min |
| Oct 24, 3:41 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 49 min |
| Oct 24, 3:41 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 49 min |
| Oct 24, 3:46 PM EST | Tornado Warning | IWX | Saint Joseph | 59 min |
| Oct 24, 4:06 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 54 min |
| Oct 24, 4:06 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 54 min |
| Oct 24, 4:18 PM EST | Tornado Warning | IWX | Kosciusko | 62 min |
| Oct 24, 4:27 PM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington, Whitley | 63 min |
| Oct 24, 4:45 PM EST | Tornado Warning | IWX | Noble | 45 min |
| Oct 24, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 51 min |
| Oct 24, 5:04 PM EST | Tornado Warning | IWX | DeKalb, Steuben | 46 min |
| Oct 24, 5:10 PM EST | Tornado Warning | IWX | Blackford, Jay, Wells | 50 min |
| Oct 24, 5:10 PM EST | Tornado Warning | IWX | Adams | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.